Nevada, 2010

High Wind in Nevada, November 20, 2010

November 20, 2010 · NWS VEF · 1 event in 1 county or zone

A strong low pressure system and cold front brought heavy snow to the Sierra Nevada mountains, and isolated high winds to portions of the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system and cold front brought heavy snow to the Sierra Nevada mountains, and isolated high winds to portions of the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 20, 4:40 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 20, 4:40 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PST SAT NOV 20 2010

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL SLOWLY WORK ITS WAY
ACROSS THE WESTERN STATES THIS WEEKEND. THIS SYSTEM WILL LIKELY
BRING RAIN TO THE VALLEYS AND SNOW TO THE MOUNTAINS ALONG WITH GUSTY
WINDS AND COOLER TEMPERATURES BEFORE IT PULLS AWAY FROM THE REGION
MONDAY. COLD AND UNSETTLED CONDITIONS THE FIRST PART OF NEXT WEEK
ARE EXPECTED TO GIVE WAY TO DRY AND WARMER WEATHER OVER THANKSGIVING
WEEKEND.
&&

.SHORT TERM...TODAY THROUGH MONDAY...THE MOISTURE PLUME ON THE
LEADING EDGE OF THE INCOMING SYSTEM COULD BE SEEN WORKING ITS WAY
DOWN THE SOUTHERN SIERRA THIS MORNING ON SATELLITE AND RADAR LOOPS.
THE MAIN IMPACTS TODAY WILL BE HEAVY SNOW IN THE SIERRA AND GUSTY
WINDS OVER 40 MPH ACROSS MUCH OF SOUTHERN NEVADA...NORTHWEST ARIZONA
AND THE SAN BERNARDINO COUNTY DESERTS. THE GOING WINTER STORM
WARNING FOR THE SOUTHERN SIERRA AND WIND ADVISORIES WILL REMAIN IN
EFFECT. MODERATE TO HEAVY SNOW OVER THE SOUTHERN SIERRA SHOULD TAPER
OFF BY LATE THIS MORNING AS THE PRECIPITATION BAND MOVES SOUTHEAST
ACROSS THE REMAINDER OF THE FORECAST AREA. MOST SITES CAN EXPECT
ABOUT A 3-4 HOUR WINDOW OF PRECIPITATION AS THE BAND MOVES OVERHEAD
THOUGH PARTS OF LINCOLN AND NORTHERN MOHAVE COUNTIES MAY SEE A
LITTLE LONGER WINDOW AND WITH PRECIP AMOUNTS GENERALLY A QUARTER TO
A THIRD OF AN INCH. THE REST OF THE REGION WILL SEE LIGHTER AMOUNTS.
THOUGH THE LATEST WIND DEPICTIONS BY THE NAM DO NOT APPEAR
IMPRESSIVE...ADVISORY LEVEL WIND SPEEDS ARE STILL A PRETTY GOOD BET
ACROSS THE AFOREMENTIONED AREA BASED ON THE OVERALL STRENGTH OF THE
SYSTEM AND THE FACT THE GUSTS OF 35-40 MPH WERE ALREADY OCCURRING
ACROSS WESTERN SAN BERNARDINO COUNTY AND NEAR MERCURY NEVADA. WIND
SPEEDS MAY BE TEMPERED A LITTLE THIS AFTERNOON WITH THE
PRECIPITATION THAT OCCURS.

A DRY SLOT SPREADS ACROSS THE REGION BEHIND THE INITIAL
PRECIPITATION BAND THAT EXITS THIS EVENING. HOWEVER...ANOTHER ROUND
OF MOISTURE PUSHES ACROSS THE SOUTHERN SIERRA LATE TONIGHT AND EARLY
SUNDAY MORNING THEN CONTINUES ACROSS THE REST OF THE REGION SUNDAY
IN SIMILAR FASHION TO WHAT WE WILL SEE TODAY...THOUGH PRECIP
DURATION AND AMOUNTS APPEAR A LITTLE LESS. THIS WILL BE ACCOMPANIED
BY COLDER AIR WITH SNOW LEVELS LOWERING ANOTHER 1-2K FT AND ALSO
GUSTY WINDS WITH SPEEDS POTENTIALLY OVER 40 MPH ACROSS THE SAME AREA
THAT WILL SEE THEM TODAY. THE BODY OF THE LARGE TROUGH IS FORECAST
TO PULL EAST MONDAY WITH A DRYING TREND BUT COLD AIR STILL IN PLACE.

.LONG TERM...TUESDAY THROUGH SATURDAY...LITTLE CHANGE IN THE
EXTENDED PERIOD AS A SYSTEM DROPPING SOUTH OUT OF WESTERN CANADA
WILL BRING ANOTHER SHOT OF COOLER AIR AND GUSTY NORTH WINDS TUESDAY.
SINCE THIS SYSTEM WILL REMAIN INLAND NOT LOOKING FOR MUCH IN THE WAY
OF PRECIPITATION. ANOTHER DISTURBANCE WILL FOLLOW IN ITS PLACE
WEDNESDAY WITH ANOTHER REINFORCING SHOT OF COOLER AIR AND GUSTY
NORTH WINDS. THIS SYSTEM IS TRENDING SLIGHTLY STRONGER AND COULD
BRING FAIRLY GUSTY NORTH WINDS...ESPECIALLY DOWN THE COLORADO RIVER
LATE WEDNESDAY AND THURSDAY. HIGH PRESSURE LINGERING OFF THE COAST
WILL SLOWLY WORK INLAND LATE NEXT WEEK BRINGING LIGHTER WINDS AND A
SLIGHTLY WARMING TREND.
&&

.AVIATION...FOR MCCARRAN...A PACIFIC STORM SYSTEM WILL IMPACT THE
AREA THROUGH THE WEEKEND WHICH WILL BRING GUSTY WINDS...PRECIP...AND
CIGS POSSIBLY BELOW 5KFT TO THE TERMINAL. SOUTHWEST WINDS ARE
EXPECTED TO INCREASE TODAY WITH THE STRONGEST WINDS EXPECTED OVER
THE WESTERN FOOTHILLS. WINDS AT THE AIRPORT ARE FORECAST TO BE
SOUTHWEST AROUND 15-25KTS THROUGH 18Z AND THEN INCREASE TO AROUND
20-30KTS DURING THE AFTERNOON. CIGS ARE EXPECTED TO REMAIN ABOVE 12K
FEET THROUGH MID DAY AND THEN LOWER AS PRECIP CHANCES INCREASE. THE
WINDOW FOR PRECIP AT KLAS LOOKS TO BE BETWEEN 20Z AND 02Z THIS
AFTERNOON. DURING THIS TIME...CIGS COULD DROP AS LOW AS 4 KFT AT
TIMES...AND LOCAL MOUNTAINS WILL BE OBSCURED. THE STRONG SOUTHWEST
WINDS WILL CONTINUE THROUGH SUNDAY...WHERE AGAIN THE BEST BET FOR
SHOWERS AT THE TERMINAL LOOKS TO BE LATE MORNING THROUGH MID
AFTERNOON. CIGS MAY EVEN BE LOWER DURING ANY ACTIVITY ON
SUNDAY...WITH EVEN COLDER AIR ALOFT REDUCING FREEZING LEVELS TO
APPROXIMATELY 4500-5000FT MSL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A PACIFIC STORM SYSTEM WILL IMPACT THE REGION THIS
WEEKEND...RESULTING IN LOW CIGS/MTN OBSCURATIONS AND STRONG
SOUTHWESTERLY WINDS. MTN OBSCURATIONS WILL OCCUR OVER MUCH OF THE
NORTHERN AND WESTERN ZONES TODAY AS SHOWER ACTIVITY SPREADS FROM
NORTHWEST TO SOUTHEAST. SOUTHWEST WINDS OF 15-25KTS WITH OCCASIONAL
GUSTS NEAR 35-40KTS ARE LIKELY THIS AFTERNOON OVER MOST LOCATIONS.
CONDITIONS ARE NOT EXPECTED TO IMPROVE SUNDAY AS GUSTY WINDS AND
PRECIPITATION CHANCES WILL REMAIN.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR NVZ014-015-017-019.
     LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR NVZ021.
     WIND ADVISORY FROM NOON TODAY TO 6 PM PST THIS EVENING FOR
     NVZ020.
AZ...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
     FOR AZZ001-003.
     LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR AZZ036.
CA...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     FOR CAZ523-524.
     WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR CAZ519.
&&

ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Nov 20, 6:00 AM PST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PST SAT NOV 20 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
600 AM PST SAT NOV 20 2010 /700 AM MST SAT NOV 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LARGE PACIFIC LOW PRESSURE SYSTEM MOVING DOWN THE WEST COAST
WILL IMPACT MUCH OF THE REGION TODAY THROUGH SUNDAY. HEAVY SNOW IN
THE SOUTHERN SIERRA WILL TAPER OFF LATE THIS MORNING THEN A BREAK
WILL OCCUR THROUGH THIS EVENING BEFORE ANOTHER ROUND OF SNOW
BEGINS LATE TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE
EASTERN SIERRA SLOPES THROUGH 4 PM SUNDAY...SEE THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS. A BAND OF PRECIPITATION WILL SHIFT
FROM NORTHWEST TO SOUTHEAST ACROSS THE REST OF THE REGION TODAY
WITH SNOW LEVELS GENERALLY BETWEEN 6000 AND 7000 FEET AND
ACCUMULATIONS OF 1 TO 3 INCHES IN THE MOUNTAINS. IN ADDITION...
GUSTY SOUTHWEST WINDS OVER 40 MPH ARE EXPECTED ACROSS MUCH OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND THE SAN BERNARDINO COUNTY
DESERTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SNOW IN THE MOUNTAINS WILL OCCUR SUNDAY WITH SNOW
LEVELS DROPPING TO BETWEEN 4000 AND 6000 FEET FROM NORTH TO SOUTH.
WHILE HEAVY SNOW IS EXPECTED IN THE SOUTHERN SIERRA...THE
MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA WILL MAINLY
SEE AN ADDITIONAL 1 TO 3 INCHES. GUSTY WINDS OVER 40 MPH WILL
LIKELY DEVELOP OVER MUCH OF THE SAME AREA AS SATURDAY. THE LARGE
STORM WILL PULL EAST MONDAY AND THE POTENTIAL FOR HAZARDOUS
WEATHER WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lincoln County Except the Sheep Range

When
November 20, 6:10 AM PST
Where
Lincoln County Except the Sheep Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

This gust occurred at Rachel.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262457.